I have been given Cardizem 120 mg in the U.S. which I took for one month until I ran out while we're in England and just recently deltiazem HCl 180mg for episodes of PSVT. These medications were given after episodes that had to be treated in the emergency room with adenosine. The deltiazem has been given to me in England where we are temporarily living. Is this an effective medication for reducing the incidence of PSVTs? The medication seems to be making me very tired, somewhat nauseous, and shaky. Will these symptoms wear off with time? What effect do Ca++ channel blockers have on depression? I have been on long term treatment, 50mg, of nortriptyline for depression and irritable bowel. I had ER treatment once in 1993, once in '95, and now in '98 I've been to the ER twice and have had 2 other episodes that converted on their own after about an hour. Is it likely that these episodes will increase in frequency? I'm concerned about being on so many medications at one time. I'm also on Prilosec for Barrett's esophagus. Thank you.
Diltiazem is the generic name for Cardizem so if this is working I would stay on it. It may be that you only need the lower dosage and this will cut down on any side-effects of the medication. Ca-channel blockers are well tolerated in general but could be causing your fatigue. I would discuss these issues with your cardiologist and see if he recommends changing the dosage.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
: If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.